Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 66, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 1996, 4:07 PM CDT for Stevens County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 1996, 4:07 PM CDT (21:07 UTC)
- Expired
- May 14, 1996, 4:40 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -451 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 142109 SVRDDC KSC189-142140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 407 PM CDT TUE MAY 14 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 440 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...EASTERN STEVENS COUNTY AT 405 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 6 MILES EAST NORTHEAST OF HUGOTON MOVING EAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:33 PM CDT, 34 minutes earlier.
Area forecast discussion, May 14, 3:33 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT TUE MAY 14 1996 PBLM TONIGHT WILL BE TRWS. DRY LINE NOW MOVING INTO WESTERN KANSAS. DEWPOINT AT EHA DROPPING TO MID 30S. MOIST UNSTABLE AIRMASS AHEAD OF DRYLINE AS MODIFIED SHARP SOUNDING SHOWS LI'S ABOUT -9 AND CAPES 3500-4000J/KG. CAP WAS ALSO EVEDENT EARLIER BUT HAS NOW ERODED TO LESS THAN 3 DEGREES. FEEL THAT TRW ACTIVITY DEVELOPING OVER SOUTHEAST CO AND SOUTHWEST KS WILL CONTINUE TO MOVE EAST THIS EVENING WITH A WEAK S/W AT 500 MB. AT THIS TIME FEEL TRW ACTIVITY SHOULD DIMINISH BY LATE EVENING AS MID LEVEL WAA CONTINUES (BUILDING A STRONGER CAP). GUIDANCE TEMPS FAIRY CLOSE EXCEPT FOR WEST SO SHOULD LOWER THEM DUE TO DRIER AIR. MODELS CONTINUE TO SHOW DRY AIR MOVING INTO SOUTHWESTERN KANSAS ON WEDNESDAY AND SHOULD CUT BACK CHANCES OF TRW WEDNESDAY. GUIDANCE TEMPS ON WEDNESDAY A FEW DEGREES TOO COOL AND LIKE TO RAISE TEMPS ABOUT ONE CATAGORY. DDC 0d60/096 061/095 062 402 GCK 058/098 057/096 057 402 EHA 053/101 056/100 056 402 LBL 059/099 058/098 058 402 HYS 059/094 060/095 061 302 P28 064/095 065/096 065 402 GERARD/REITER
In the hours before
Special weather statement, May 14, 11:01 AM CDT, 5 hours 6 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-150000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1100 AM CDT TUE MAY 14 1996 SYNOPSIS: A SURFACE TROUGH OF LOW PRESSURE WILL USHER WARM AND SOMEWHAT DRYER AIR TO SOUTHWEST KANSAS THIS AFTERNOON. ALTHOUGH THE ATMOSPHERE IS MODERATELY UNSTABLE...WARMER AIR MOVING INTO SOUTHWEST KANSAS AT MID LEVELS WILL EFFECTIVLY SUPRESS DEVELOPMENT OF THUNDERSTORMS. HOWEVER... THUNDERSTORMS ARE MORE LIKLEY TO DEVELOP OVER EASTERN KANSAS...EAST OF HAYS TO MEDICINE LODGE LINE. THEREFORE...WE DO NOT ANTICIPATE THE NEED FOR SPOTTER ACTIVATION. GERARD/REITER
Special weather statement, May 14, 2:09 PM CDT, 1 hour 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-150000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 210 PM CDT TUE MAY 14 1996 SYNOPSIS: A SURFACE TROUGH OF LOW PRESSURE WAS LOCATED ALONG THE COLORADO/KANSAS BORDER. THE ATMOSPHERE IS BECOMING VERY UNSTABLE OVER SOUTHWEST KANSAS THIS AFTERNOON. THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. THEREFORE...SPOTTER ACTIVATION MAY BE NECESSARY AROUND ELKHART...SYRACUSE...AND TO THE WEST OF GARDEN CITY AND LIBERAL THROUGH THE REST OF THIS AFTERNOON. GERARD/REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.